Ohio, 2011Damaging Winds in Ohio, July 18, 2011
July 18, 2011 · NWS RLX · 3 events in 2 counties and zones
Convection developed in central Ohio during the early afternoon. One storm pulsed to a stronger level as it moved through Morgan County, another in Vinton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed in central Ohio during the early afternoon. One storm pulsed to a stronger level as it moved through Morgan County, another in Vinton County. The rain was the heaviest across portions of northern Vinton County, but no significant flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 18, 2:58 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 18, 2:58 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT MON JUL 18 2011
.SYNOPSIS...
DISTURBANCES IN WEAK NORTHWEST FLOW ALOFT THROUGH TUESDAY. UPPER LEVEL
HIGH BRINGS HEAT BY MID WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
RING OF FIRE AROUND A VERY STRONG UPPER HIGH CENTERED OVER THE
CENTER OF THE NATION HAS SET UP OVER OUR AREA...A PATTERN THAT IS
DOMINATED AND INFLUENCED BY MCS'S IN THE NORTHWEST FLOW ALOFT. A
FRONT DOES MAKE A RUN FOR OUR AREA ON TUESDAY...BUT WILL LIKELY WASH
OUT ACROSS THE NORTH...IF IT MAKES IT THAT FAR.
IN THE NEAR TERM...HI RES AND RUC MODELS CONTINUE TO GENERATE
CONVECTION THIS AFTERNOON ALONG A NE TO SW NON FRONTAL SURFACE
BOUNDARY THAT DROPS INTO THE AREA...SUPPORTED BY WEAK VORT LOBE
ALOFT. WITH PLENTY OF SUNSHINE NOW...HAVE HIGH POPS FOR A TIME LATER
THIS AFTERNOON AND EARLY EVENING IN THAT AREA...BEFORE DISSIPATING
WITH LOSS OF HEATING AND DISSIPATING BOUNDARY.
ELSEWHERE...ESSENTIALLY LEFT POPS OUT THROUGH THIS EVENING.
OVER NIGHT FORECAST IS COUNTING ON AN MCS TO DROP SOUTH ACROSS THE
AREA. THIS IS KEYING IN ON THE ORGANIZING COMPLEX OVER LOWER
MICHIGAN DROPPING SOUTH IN THE NORTH TO SOUTH ORIENTED 1000-500 MB
THICKNESS PATTERN. TIMING WILL BE A PROBLEM AS THIS COMPLEX IS JUST
DEVELOPING...BUT WILL PAINT MOST OF THE AREA IN LIKELY POPS FOR A 2
TO 4 HOUR PERIOD OVERNIGHT.
FOR TUESDAY...KEEPING CHANCE POPS IN THE FORECAST...ESPECIALLY
NORTH...AS THE RING OF FIRE CONTINUES AND THE AFOREMENTIONED FRONT
TRIES TO DROP DOWN.
TEMPS WILL ALSO BE A CHALLENGE SINCE ANY TSTM TONIGHT COULD BRIEFLY
COOL THINGS DOWN...BUT WILL GO FOR AROUND 70 LOWS...PER MOST MODEL
GUIDANCE. ON TUESDAY...WILL SPLIT THE WARMER MAV AND COOLER MET
GUIDANCE...SINCE MORNING STRATUS WILL HANG FOR A WHILE BEFORE
BREAKING UP...NOT TO MENTION SCATTERED CONVECTION AROUND THE AREA.
GOING WITH A HEAT ADVISORY WESTERN HALF OF AREA ON TUESDAY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
HEAT WAVE TO COMMENCE DURING THE SHORT TERM PERIODS...AND CONTINUING
INTO THE EXTENDED. SYNOPTICALLY SPEAKING...NW FLOW ALOFT WILL STILL
BE REALIZED UNTIL THU WHEN UPR RIDGE FLEXES ITS MUSCLE INTO AREA. AT
THE SFC A WEAK FRONTAL BOUNDARY WILL SLIP INTO THE AREA LATE TUES
BEFORE BECOMING INDISCERNIBLE. THIS SHOULD ACT AS THE PRIMARY FOCUS
FOR CONVECTION TUE EVENING AIDED BY SOME WEAK MID LVL
ENERGY...PARTICULARLY ACROSS THE NORTH. DEEPER MOISTURE WILL EXIT
TUE NIGHT WITH ANOTHER IMPULSE DIVING SE INTO THE AREA LATE WED.
HAVE LOW CHC WITH THIS GIVEN LATE TIME OF ARRIVAL AND MEAGER
MOISTURE DEPTH TO WORK OFF. MAY SEE ONE LAST IMPULSE THU...HOWEVER
MOISTURE DEPTH BECOMES EVEN MORE SUSPECT AND ONLY HAVE SCHC POPS
EXCEPT ACROSS THE MTNS.
A BIGGER STORY WILL BE THE HEAT AND HUMIDITY. H85 TEMPS SLATED TO
INCREASE INTO THE 20-22C RANGE WED AND THU. THINK LOW TO MID 90S A
GOOD BET OUTSIDE OF THE MTNS. MAV GUIDANCE AGAIN APPEARS OVERDONE
WITH HI TEMPS. THIS COMBINED WITH IMPRESSIVE SFC DWPTS INTO MID
70S...WILL CREATE HEAT INDICES OF 100-105F WEST OF I79 CORRIDOR. WITH THE
NEW CRITERIA FOR HEAT ADV/WARNINGS...THINK A HEADLINE EACH DAY SEEMS
VERY PLAUSIBLE ACROSS THE WESTERN LOWLANDS INTO NE KY AND SE OH.
WILL CONTINUE TO HIGHLIGHT IN HWO AND MENTION POSSIBLE WARNINGS AS
WELL.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
UPR RIDGE MAINTAINS FIRM CONTROL OVER AREA UNTIL SUN...WHEN
AMPLIFYING TROF WILL TRY TO SHIFT RIDGE EAST. THIS SPELLS A
CONTINUATION OF HEAT WAVE INTO WEEKEND. H85 TEMPS 20-22C MEANS
92-96F AT THE SFC A GOOD BET OUTSIDE OF MTNS. THIS COMBINED WITH
DWPTS IN THE LOW TO MID 70S WILL CREATE A CONTINUATION OF THE
OPPRESSIVE HEAT INDICES 100-105F WEST OF I79 CORRIDOR. MENTION IN
HWO CONTINUES.
PCPN CHCS LOOK MEAGER UNTIL LATER SAT AND SUN WHEN RIDGE BEGINS TO
BREAK DOWN AND SOME MOISTURE OVER SE MAY GET DRAWN UP INTO THE
REGION. BETTER CHCS FOR CONVECTION ARRIVE MON WITH UPR TROF AXIS AND
ASSOCIATED COLD FRONT. THIS SHOULD NIX THE HEAT WAVE. IN FACT THE
12Z ECMWF IS INDICATING A RATHER AMPLIFIED TROF OVER EASTERN CONUS
NEXT WEEK WITH MUCH MORE COMFORTABLE TEMPS AND HUMIDITY IN STORE.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THRU 18Z TUESDAY...
MAINLY VFR SCT-BKN CU FIELD BY 20Z...AND GENERALLY VFR OUTSIDE
CONVECTION THIS AFTERNOON. HEATING...MOISTURE...AND SURFACE
BOUNDARY WILL TRIGGER CONVECTION THIS AFTERNOON ACROSS SOUTHEAST
OH...AND NORTHWEST WEST VIRGINIA...ESPECIALLY AFFECTING PKB AND
CKB.
MODELS ARE IN AGREEMENT OF AN MCS TONIGHT. KEYING IN ON LOWER MICH
CONVECTION AT TIME...ORGANIZING AND DROPPING SOUTH...AND ROLLING IT
THRU THE CWA OVERNIGHT. AFTER 03Z...BECOMING MVFR CEILINGS IN
GENERAL...THEN A PERIOD OF ORGANIZED CONVECTION FROM NORTH TO
SOUTH...GENERALLY BETWEEN 05Z AND 11Z. MAY BE LOCALIZED IFR FOG IN
THOSE AREA THAT HAVE CLOUD BREAKS AFTER THE RAIN LATE TONIGHT.
AFTER 12Z...GENERALLY MVFR CEILINGS WITH SCATTERED SHOWERS AND AN
ISOLATED THUNDERSTORM.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: LOW.
ALTERNATE SCENARIOS: TIMING AND EXTENT OF MVFR CEILINGS AND
CONVECTION NOT CERTAIN.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY H H H H H H H H H M M M
HTS CONSISTENCY H H H H H H H H H M M M
BKW CONSISTENCY M M H H H H H M M M M M
EKN CONSISTENCY H H H H H H H H H M M H
PKB CONSISTENCY H H H H H H H H H M M M
CKB CONSISTENCY H H H H H H H H H M M M
AFTER 18Z TUESDAY...
IFR POSSIBLE IN SHOWERS OR THUNDERSTORMS TUESDAY AFTERNOON.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR WVZ005>009-014.
OH...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR OHZ066-067-075-
076-083>087.
KY...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...30/JMV
NEAR TERM...JMV
SHORT TERM...30
LONG TERM...30
AVIATION...JMVHazardous weather outlook, Jul 18, 3:14 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT MON JUL 18 2011
WVZ031-032-040-192015-
HARRISON-TAYLOR-BARBOUR-
414 PM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-075-076-083>085-WVZ009-192015-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-WOOD-
414 PM EDT MON JUL 18 2011
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
AS THE HEAT WAVE CONTINUES WEDNESDAY THROUGH SUNDAY...HEAT
ADVISORIES MAY BE NEEDED.
THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ010-011-017-019-020-192015-
PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-
414 PM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A HEAT WAVE FORECAST FOR WEDNESDAY THROUGH SUNDAY MAY REQUIRE
HEAT ADVISORIES.
THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ013-015-016-018-024>026-029-192015-
LINCOLN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-GILMER-
414 PM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A HEAT WAVE FORECAST FOR WEDNESDAY THROUGH SUNDAY MAY REQUIRE
HEAT ADVISORIES OR WARNINGS.
THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ086-087-WVZ005>008-014-192015-
GREENUP-CARTER-BOYD-LAWRENCE-GALLIA-WAYNE-CABELL-MASON-JACKSON-
PUTNAM-
414 PM EDT MON JUL 18 2011
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
AS THE HEAT WAVE CONTINUES WEDNESDAY THROUGH SUNDAY...HEAT
ADVISORIES OR WARNINGS MAY BE NEEDED.
THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ003-004-WVZ027-028-030-033>039-046-047-192015-
DICKENSON-BUCHANAN-CLAY-BRAXTON-LEWIS-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
414 PM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 3:30 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT MON JUL 18 2011
OHZ066-182115-
PERRY OH-
430 PM EDT MON JUL 18 2011
...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...
AT 419 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF SOMERSET...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GLENFORD AROUND 445 PM...SOMERSET AROUND 455
PM...JUNCTION CITY AROUND 510 PM AND PERRY STATE FOREST AROUND 515
PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3993 8237 3984 8216 3982 8216 3983 8212
3981 8207 3974 8208 3972 8207 3958 8219
3969 8238 3973 8238 3975 8241 3983 8241
3984 8248 3994 8246
14Special weather statement, Jul 18, 4:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT MON JUL 18 2011
OHZ066-067-182200-
MORGAN OH-PERRY OH-
509 PM EDT MON JUL 18 2011
...A STRONG THUNDERSTORM WILL AFFECT PERRY AND WESTERN MORGAN
COUNTIES...
AT 505 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW
LEXINGTON...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SHAWNEE AROUND 515 PM...CROOKSVILLE AROUND
525 PM...RENDVILLE AROUND 530 PM...CORNING AROUND 535 PM...EAGLEPORT
AROUND 550 PM AND MALTA AROUND 600 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3981 8207 3978 8207 3977 8180 3976 8172
3948 8184 3954 8205 3955 8205 3955 8207
3964 8238 3984 8228
14Thunderstorm Wind, Morgan
- When
- July 18, 5:00 PM EST
- Where
- Morgan County, 1.96 mi SSE of Mc Connelsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.624, -81.836
Large branches were blown down across Route 376.
Thunderstorm Wind, Morgan
- When
- July 18, 5:17 PM EST
- Where
- Morgan County, 1.62 mi N of Pennsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.593, -81.864
Large branches were blown down across Route 377 and Williams Penn Road.
Thunderstorm Wind, Vinton
- When
- July 18, 7:44 PM EST
- Where
- Vinton County, 1.25 mi SSE of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.364, -82.459
Trees were blown down along Route 93, south of its junction with Route 56.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 18 to 20, 20111 death · $1.0 million · 42 events
- Damaging Winds in Michigan, July 18, 20111 death · $67,000 · 75 kt wind · 20 events
- Hail and Damaging Winds in Ohio, July 18, 2011$164,000 · 1 in hail · 13 events
- Flash Flood and Lightning Strike in Colorado, July 18, 2011$230,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 18, 2011$146,000 · 52 kt wind · 9 events
- Dust Storm and Hail in Arizona, July 18, 20114 injured · $25,000 · 1 in hail · 4 events
- Flash Flood and Flood in Wisconsin, July 18, 2011$75,000 · 1.75 in hail · 10 events
- Damaging Winds in Wisconsin, July 18, 2011$75,000 · 65 kt wind · 10 events
- Damaging Winds and Lightning Strike in Massachusetts, July 18, 20111 injured · $65,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 18, 2011$50,000 · 50 kt wind · 2 events
- Hail in North Dakota, July 18, 2011$50,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Ohio, July 18, 2011$34,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322501, 322502, 322511.